Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 78, NWS Houston/Galveston, TX

August 28, 2016Brazoria County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 28, 2016, 12:29 PM CDT for Brazoria County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 12:29 PM CDT (17:29 UTC)
Expired
Aug 28, 2016, 2:30 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Brazoria County, TX

The radar

The Houston radar (KHGX), 62 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2127 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2127 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WGUS54 KHGX 281729
FFWHGX
TXC039-281930-
/O.NEW.KHGX.FF.W.0078.160828T1729Z-160828T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1229 PM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 230 PM CDT

* AT 1225 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED
  WIDESPREAD STREET FLOODING AND WATER INTO A FEW HOMES IN IN THE
  VELASCO AREA OF FREEPORT. RADAR ESTIMATES AND GAGES SHOW A LARGE
  AREA ACROSS THE FREEPORT REGION OF 3 TO 7 INCHES.  ADDITIONAL
  THUNDERSTORMS ARE MOVING INTO THE AREA FROM THE EAST AND COULD
  BRING ANOTHER 1 TO 3 INCHES. FLASH FLOODING IS ONGOING AND
  TRAVEL IN FREEPORT IS DIFFICULT. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SOUTHERN LAKE JACKSON...FREEPORT...CLUTE...RICHWOOD...JONES CREEK
  AND OYSTER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 2903 9535 2893 9530 2885 9539 2900 9554
      2905 9547 2906 9542

$$
1 follow-up statement
003 
WGUS74 KHGX 281925
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
225 PM CDT SUN AUG 28 2016

TXC039-281935-
/O.EXP.KHGX.FF.W.0078.000000T0000Z-160828T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BRAZORIA TX-
225 PM CDT SUN AUG 28 2016

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL BRAZORIA COUNTY WILL
EXPIRE AT 230 PM CDT...

FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 2903 9535 2893 9530 2885 9539 2900 9554
      2905 9547 2906 9542

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:51 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 28, 10:51 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1051 AM CDT Sun Aug 28 2016

.UPDATE...
Localized heavy rain is continuing to fall along the coast in
Brazoria County this morning, as the upper level low that was
sitting just east of Galveston continues to slide slowly west
along the coast. This system is keeping the atmospheric profile
moist especially over the coastal counties, but most of the
showers and heavier rain are situated over the eastern coastal
waters. An isolated storm with possibly heavier rain can not be
ruled out as we move into the early afternoon. The rotation about
the low should drag in some isolated cells into Liberty County
within the next hour. Highs will stay in the upper 80s this
evening, as the thick cloud cover continues to hinder the sunshine
across much of the CWA. A break in the clouds should allow for
Montgomery and Walker counties to warm up a tad more than the
surrounding counties this afternoon. This added warmth could allow
for greater instability, possibly allowing for relatively more
vigorous convection over this area.

08/25
&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      89  74  90  74  91 /  50  30  50  20  40
Houston (IAH)              88  74  89  75  90 /  60  30  60  30  40
Galveston (GLS)            87  79  88  80  88 /  60  60  60  50  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...8/25
Aviation/Marine...45
Hazardous weather outlook, Aug 28, 4:29 AM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
429 AM CDT SUN AUG 28 2016

GMZ335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-290930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-
WALLER-WASHINGTON-WHARTON-
429 AM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH THE HIGHEST RAIN
CHANCES TOWARD THE COAST. SOME OF THE RAIN COULD BECOME LOCALLY
HEAVY NEAR THE COAST. DAYTIME HEATING WILL TRIGGER ADDITIONAL
SHOWERS AND THUNDERSTORMS OVER INLAND AREAS LATER THIS AFTERNOON.
SOME OF THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY DOWNPOURS
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BOTH MONDAY
AND TUESDAY. BRIEF HEAVY DOWNPOURS WILL AGAIN ACCOMPANY THE
STRONGER STORMS. A DRYING TREND IS IN STORE FOR THE REGION DURING
THE SECOND HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 28, 8:59 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
859 AM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     FLASH FLOOD      1 SE FREEPORT           28.94N  95.35W
08/28/2016                   BRAZORIA           TX   TRAINED SPOTTER

            SPOTTER IN FREEPORT NEAR THE COAST REPORTING STREET
            FLOODING... BUT STILL PASSABLE.

&&

EVENT NUMBER HGX1600268

NH
Local storm report, Aug 28, 9:26 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
926 AM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLASH FLOOD      FREEPORT                28.95N  95.36W
08/28/2016                   BRAZORIA           TX   TRAINED SPOTTER

            SPOTTER CALLED IN A REPORT OF FLOODING ACROSS STREETS
            AND YARDS.

&&

EVENT NUMBER HGX1600269

NH
Local storm report, Aug 28, 11:51 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
1151 AM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLASH FLOOD      1 SSW FREEPORT          28.94N  95.37W
08/28/2016                   BRAZORIA           TX   EMERGENCY MNGR

            DRAINAGE PUMPS REPORTED VARIOUS AMOUNTS OF STANDING
            WATER FOR THE FOLLOWING AREAS... LAKE JACKSON...
            3.22INCH... VELASCO 5.86INCH... NORTH OF FREEPORT ON
            SKINNER AVE. 4.50INCH... WEST END PUMP 5.00INCH... EAST
            END PUMP 2.72INCH. REPORTED STANDING WATER IN AREAS NOT
            NORMALLY SEEN.

&&

EVENT NUMBER HGX1600270

NH
Local storm report, Aug 28, 11:54 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
1154 AM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLASH FLOOD      1 SSW FREEPORT          28.94N  95.37W
08/28/2016                   BRAZORIA           TX   EMERGENCY MNGR

            WATER IN HOMES IN VELASCO ALONG 800 BLOCK N. AVE F...
            ONE CONFIRMED... POSSIBLE 4-5 MORE HOMES TOO.

&&

EVENT NUMBER HGX1600271

NH
Local storm report, Aug 28, 11:55 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE Houston/Galveston TX
1155 AM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLASH FLOOD      1 SSW FREEPORT          28.94N  95.37W
08/28/2016                   BRAZORIA           TX   EMERGENCY MNGR

            DRAINAGE PUMPS REPORTED VARIOUS AMOUNTS OF STANDING
            WATER FOR THE FOLLOWING AREAS... LAKE JACKSON...
            3.22INCH... VELASCO 5.86INCH... NORTH OF FREEPORT ON
            SKINNER AVE. 4.50INCH... WEST END PUMP 5.00INCH... EAST
            END PUMP 2.72INCH. REPORTED STANDING WATER IN AREAS NOT
            NORMALLY SEEN.

0820 AM     FLASH FLOOD      1 SSW FREEPORT          28.94N  95.37W
08/28/2016                   BRAZORIA           TX   EMERGENCY MNGR

            WATER IN HOMES IN VELASCO ALONG 800 BLOCK N. AVE F...
            ONE CONFIRMED... POSSIBLE 4-5 MORE HOMES TOO.

0857 AM     FLASH FLOOD      1 SE FREEPORT           28.94N  95.35W
08/28/2016                   BRAZORIA           TX   TRAINED SPOTTER

            SPOTTER IN FREEPORT NEAR THE COAST REPORTING STREET
            FLOODING... BUT STILL PASSABLE.

0925 AM     FLASH FLOOD      FREEPORT                28.95N  95.36W
08/28/2016                   BRAZORIA           TX   TRAINED SPOTTER

            SPOTTER CALLED IN A REPORT OF FLOODING ACROSS STREETS
            AND YARDS.

&&

EVENT NUMBER HGX1600270 HGX1600271 HGX1600268 HGX1600269

NH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:32 PM CDTSpecial Weather StatementHGXChambers43 min
Aug 28, 7:50 AM CDTAreal Flood AdvisoryHGXBrazoria55 min
Aug 28, 8:51 AM CDTAreal Flood AdvisoryHGXBrazoria114 min
Aug 28, 9:30 AM CDTFlash Flood WarningHGXBrazoria3 hr
Aug 28, 1:20 PM CDTAreal Flood AdvisoryHGXBrazoria3 hr
Aug 28, 4:19 PM CDTSpecial Marine WarningHGX56 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.